Vomiting Blood (Hematemesis): Is It Serious?
If you vomit blood after swallowing blood — for example, from a nosebleed — this is generally not a cause for concern. However, vomiting blood may also occur as a result of a stomach ulcer or inflammation, and immediate medical attention may be required.
Read on to find out about what can cause you to vomit blood, as well as when to seek emergency medical care.
Hematemesis, or vomiting blood, may occur for a number of reasons. In some cases, the blood may come from another part of your body, such as your nose or mouth. However, if the blood is from the stomach, it is likely to be a sign of a more serious condition.
Swallowed blood in vomit is not usually a cause for concern. However, if you are vomiting a lot of blood, or if you do not know the source of the blood, seek immediate medical attention.
Bleed in the upper GI tract
The upper GI tract includes the top part of your small intestine, your stomach, and your esophagus. Around 540,000 hospitalizations occur each year in the United States due to GI bleeding.
Upper GI bleeding (UGIB) can be fatal, so it is important to seek medical attention as quickly as possible to allow for a quick diagnosis and treatment. Examples of causes of bleeding in the upper GI tract include:
- gastritis, in which the lining of the stomach is inflamed
- esophagitis, which occurs when the esophagus is inflamed
- peptic ulcers, which appear as sores in the lining of the stomach
- erosive duodenitis, in which the first part of the small intestine is inflamed or irritated
- a Mallory-Weiss tear, or a tear of the lower esophagus
- enlarged or swollen veins, also called varices
- vascular ectasia, in which the blood vessels in the stomach are fragile and prone to bleeding
- portal hypertensive gastropathy, or changes in the stomach lining due to increased blood pressure
- a malignant tumor
Other causes of vomiting blood
While medical professionals generally suspect that the cause of hematemesis is a bleed in the upper GI tract, there may be a different cause for vomiting blood.
Examples of other reasons a person might vomit blood include:
- medications, such as aspirin, blood thinners, or nonsteroidal anti-inflammatory drugs (NSAIDs)
- a pulmonary embolism, which occurs when a loose blood clot travels to the lungs
- blood conditions such as leukemia, hemophilia, or anemia
- a reduced number of platelets in the blood, known as thrombocytopenia
- dengue, an infection transmitted by a mosquito that also causes fever
Causes of vomiting blood in young children
- an allergy to milk
- a birth abnormality
- gastroesophageal reflux disease
- congenital coagulation disorders
If a child begins to vomit blood, contact your doctor for advice. If the child loses a lot of blood or has other symptoms, seek immediate medical care.
Blood in vomit can take on a number of appearances depending on the cause. It will typically look like one of the following:
- bright red blood vomited in large amounts
- streaky blood mixed in with food
- dark blood that looks like coffee grounds, meaning it has been in your stomach for a few hours
If a medical professional is unable to see a sample of the blood, try to describe it as best as possible. This may help them to diagnose the cause.
When you visit a doctor after vomiting blood, they will carry out some blood tests. They may also perform an endoscopy.
During an endoscopy, a long tube with a camera on the end of it is inserted down your esophagus so that the doctor can identify where the blood has come from.
Vomiting blood can be a sign of a serious underlying condition, particularly if it is due to UGIB.
UGIB affects around 80–150 people in every 100,000 people each year. Around 2–15% of those cases result in death.
If you vomit blood and you do not know the cause, seek immediate medical attention. The sooner a doctor can diagnose the underlying condition, the sooner you will be able to begin any potentially life saving treatments available.
The treatment for vomiting blood will depend on the underlying cause or condition. If you vomit a lot of blood from the GI tract, examples of treatments can include:
- a blood transfusion to replace lost blood
- a platelet transfusion
- a reversal of anticoagulant medications, including warfarin, anti-factor Xa inhibitor, and other blood thinners
- a proton pump inhibitor, which reduces the amount of stomach acid
- an endoscopy (typically an upper endoscopy), which uses clips, cautery, or epinephrine to stop GI bleeding
If multiple IV transfusions, or transfusions given through a vein, occur, this may result in admission to the intensive care unit (ICU) for frequent monitoring.
Depending on what causes a person to vomit blood, there may be some complications. Complications that can arise as a result of vomiting blood due to a GI bleed can include:
- breathing problems
- heart attack
It is important to seek immediate medical care if you vomit blood and you do not know why. Urgent medical attention will help to reduce the risk of complications.
It is typically only possible to prevent blood in vomit if you also prevent or treat the underlying cause. However, general advice for reducing the likelihood of vomiting blood due to a GI bleed includes not drinking too much alcohol and avoiding taking medications that contain aspirin. Aspirin and NSAIDs can damage the inside of the stomach and also hinder blood clotting.
Speak to a pharmacist before taking any medications if you are unsure about whether or not they contain aspirin.
Hematemesis, also known as vomiting blood, typically occurs as a result of a bleed in the upper GI tract. This includes your esophagus, stomach, and the first part of the small intestine.
You may also vomit blood due to swallowing blood or as a result of another underlying condition. The appearance of the blood may be bright red, streaky, or dark with coffee-ground-like particles. The way the blood looks can help with diagnosing the cause.
Blood tests and an endoscopy can help to identify the cause of the blood in your vomit. If a lot of blood is lost, treatment may include one or more blood transfusions.
Seek immediate medical care if you vomit blood and do not know the cause or if you experience any other symptoms at the same time.